Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 27, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 15, 2016, 4:50 PM EDT for Otsego County, New York. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 4:50 PM EDT (20:50 UTC)
- Expired
- Jul 15, 2016, 5:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otsego County, NY
The radar
The Albany radar (KENX), 55 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:03 PM EDT | TSTM WND DMG | Worcester, NY | 2 TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
041
WUUS51 KBGM 152050
SVRBGM
NYC077-152115-
/O.NEW.KBGM.SV.W.0027.160715T2050Z-160715T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
450 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL OTSEGO COUNTY IN CENTRAL NEW YORK...
* UNTIL 515 PM EDT
* AT 450 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ELK
CREEK...OR 8 MILES SOUTHEAST OF COOPERSTOWN...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL OTSEGO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4255 7468 4252 7472 4251 7476 4254 7491
4272 7487 4271 7465 4263 7463
TIME...MOT...LOC 2050Z 280DEG 32KT 4262 7479
HAIL...1.00IN
WIND...60MPH
$$
TAC1 follow-up statement
731
WWUS51 KBGM 152119
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT FRI JUL 15 2016
NYC077-152129-
/O.EXP.KBGM.SV.W.0027.000000T0000Z-160715T2115Z/
OTSEGO NY-
519 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTSEGO COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
BINGHAMTON.
LAT...LON 4255 7468 4252 7472 4251 7476 4254 7491
4272 7487 4271 7465 4263 7463
TIME...MOT...LOC 2114Z 280DEG 32KT 4262 7479
$$
TACWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:26 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 15, 3:26 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 326 PM EDT FRI JUL 15 2016 .SYNOPSIS... A cold front will drop south across NY and stall near the NY-PA border overnight. Isolated to scattered showers with a few thunderstorms will form ahead of this front into this evening and also again Saturday as the front eventually moves south of northeast PA. High pressure with less humidity will build into the region for Sunday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... Scattered showers and isolated thunderstorms were moving across north central NY into the western Catskills and far northeast PA. This activity has fired in response to an upper level wave which was moving northeast across the eastern Great Lakes toward southern Quebec. SPC analysis shows mixed layer CAPEs of between 500 J/kg and 1000 J/kg as cold air advection occurs aloft above strong July heating. Dewpoints dropped to the upper 50s to around 60F prior to the showers limiting instability so activity was mainly showers with isolated thunder. As this wave moves northeast more showers and isolated thunderstorms will move into north central NY to the western Catskills. This activity will wind down after sunset. Then another short wave will pass by late tonight and could bring a few light showers mainly to north central NY as it pushes a weak boundary southward to the NY-PA border by 12z. Otherwise it will be a dry night. Then for Saturday yet another wave will arrive during max heating and trigger scattered showers and a few thunderstorms. This wave will push the front farther south Saturday afternoon. Again, dewpoints will be around 60F with projected CAPEs similar to today of between 500 and 1000 J/kg. So we have chance POPs Saturday mainly in the afternoon with higher chances farther south Saturday vs Today closer to boundary which will be sinking southward into northern PA. For Saturday night, upper level trough moves east overnight and and thus trended down POPs as all precipitation should die off after midnight. && .SHORT TERM /SUNDAY AND MONDAY/... High pressure at the surface will be in place across the region Sunday with quasi-zonal flow aloft likely producing a layer of high clouds...and keeping the weak/cool cyclonic flow around enough to keep temperatures in the lower to mid 80s. An upper level trough begins to dig southward through the Great Lakes late Sunday night and early Monday with showers and storms spreading NW to SE through central NY and NE PA. A warming and unstable air mass ahead of the front will allow conditions to become favorable for possibly strong storms later in the day Monday. Temperatures will warm into the mid to upper 80s on Monday with dewpoints in the 60s making it feel even warmer. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... Another push of slightly cooler and drier behind the front will allow temperatures to rebound back into the upper 70s and lower 80s on Tuesday with lingering light rain showers and isolated weak storms in the morning. High pressure building into the region through the middle of the week will keep weather conditions quiet through at least Thursday. Temperatures will gradually warm into the second half of the week...from the low 80 into the upper 80s. Overnight lows will trend upwards as well...from the upper 50s and lower 60s early in the week, to the upper 60s close to 70 by the end of the work week. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR conditions will prevail into this evening. There will be mainly VFR cumulus under some higher clouds. There will be isolated showers and storms around that could restrict visibility to MVFR/IFR briefly at KSYR/KRME and KITH. The storms will die off by sunset. Then a lower cloud shield is projected to work into north central NY later tonight with a boundary and we are projecting MVFR CIG from RME- ELM and points north and west. All ceilings and vsbys will go to VFR by late morning on Saturday. No major issues overnight as skies will be partly cloudy with mostly VFR. The only exception will be KRME where fog will be possible due to Thursday's rain. Continue to indicate TEMPO MVFR visbys there. For Friday, expect a scattered to broken deck of Cu near 5 k ft to develop with the some isolated to scattered afternoon showers and storms. However, confidence not high enough to warrant inclusion in TAFs. Winds will be light overnight...generally around 5 knots or less. For Friday west winds increase to around 10 knots with gusts up to 20 knots. Winds will be west to southwest 5 to 15 knots this afternoon and light tonight and more west to northwest 5-10 knots Saturday morning in NY and remain west to southwest in ne PA. OUTLOOK... Sat PM...Mainly VFR but widely scattered afternoon showers and an isolated thunderstorm possible...mainly for central NY. Sat night-Sun...VFR except for probable predawn valley fog especially KELM. Mon and Tue...Restrictions possible in -shra and TSRA. Wed...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...BJT LONG TERM...BJT AVIATION...DJN/PCF
Hazardous weather outlook, Jul 15, 2:33 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 233 PM EDT FRI JUL 15 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-161845- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 233 PM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DJN
In the hours before
Special weather statement, Jul 15, 12:46 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EDT FRI JUL 15 2016
NYZ016-017-151730-
SENECA NY-SOUTHERN CAYUGA NY-
1246 PM EDT FRI JUL 15 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SENECA AND
NORTHWESTERN CAYUGA COUNTIES ...
AT 1245 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NEWARK...OR NEAR NEW YORK THRUWAY EXIT 42...MOVING EAST AT 40
MPH.
SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...SENECA FALLS...WATERLOO...SENNETT...FLEMING...MONTEZUMA...
UNION SPRINGS...CAYUGA...LEHIGH VALLLEY JUNCTION...MELROSE PARK...
THROOPSVILLE...CANOGA...TYRE...MAPLETON...PACKWOOD CORNERS...
FOSTERVILLE...CAYUGA LAKE STATE PARK...DUBLIN...
SENECA LAKE STATE PARK AND BORDER CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4288 7696 4301 7697 4303 7650 4280 7655
4287 7698
TIME...MOT...LOC 1645Z 277DEG 33KT 4301 7709
BJTSpecial weather statement, Jul 15, 2:19 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 219 PM EDT FRI JUL 15 2016 NYZ018-036-151900- ONONDAGA NY-MADISON NY- 219 PM EDT FRI JUL 15 2016 ...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHWESTERN MADISON AND NORTHEASTERN ONONDAGA COUNTIES... * AT 218 PM EDT...TRAINED WEATHER SPOTTERS REPORTED LOCALLY HEAVY RAINFALL ACROSS PARTS OF NORTHWESTERN MADISON AND NORTHEASTERN ONONDAGA COUNTIES. * THERE IS A POTENTIAL FOR HEAVY RAINFALL AND WIND GUSTS TO 45MPH ...RAINFALL COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. * LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE... SYRACUSE...SULLIVAN...CHITTENANGO...MANLIUS...LIVERPOOL...LYNDON... GALEVILLE...NEW YORK STATE FAIRGROUNDS...KIRKVILLE...BRIDGEPORT... DE WITT...NORTH SYRACUSE...SOLVAY...FAYETTEVILLE...MINOA... EAST SYRACUSE...WOODARD...MATTYDALE...FAIRMOUNT AND BAYBERRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4318 7597 4303 7584 4297 7631 4315 7623 TIME...MOT...LOC 1818Z 180DEG 0KT 4306 7619 ABS
Special weather statement, Jul 15, 3:21 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 321 PM EDT FRI JUL 15 2016 NYZ036-044-045-152015- MADISON NY-CORTLAND NY-CHENANGO NY- 321 PM EDT FRI JUL 15 2016 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...NORTHERN CHENANGO AND NORTHEASTERN CORTLAND COUNTIES ... AT 321 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TAYLOR...OR 17 MILES EAST OF CORTLAND...MOVING EAST AT 40 MPH. SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... OTSELIC AND GEORGETOWN AROUND 335 PM EDT. PLYMOUTH...LEBANON AND SOUTH LEBANON AROUND 340 PM EDT. NORTH NORWICH AND SMYRNA AROUND 345 PM EDT. SHERBURNE...EARLVILLE AND POOLVILLE AROUND 350 PM EDT. COLUMBUS AROUND 400 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4259 7533 4258 7594 4275 7597 4286 7538 TIME...MOT...LOC 1921Z 262DEG 33KT 4268 7586 RHB
Special weather statement, Jul 15, 4:10 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT FRI JUL 15 2016
NYZ045-046-152115-
OTSEGO NY-CHENANGO NY-
410 PM EDT FRI JUL 15 2016
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL OTSEGO AND NORTHEASTERN
CHENANGO COUNTIES ...
AT 409 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PITTSFIELD...OR 14 MILES NORTHEAST OF NORWICH...MOVING EAST AT
35 MPH.
HALF INCH HAIL AND WINDS AROUND 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HARTWICK AND LAURENS AROUND 430 PM EDT.
COOPERSTOWN...HYDE PARK AND MILFORD AROUND 440 PM EDT.
MARYLAND AND BOWERSTOWN AROUND 445 PM EDT.
MIDDLEFIELD AND ELK CREEK AROUND 450 PM EDT.
SCHENEVUS AROUND 455 PM EDT.
WORCESTER AROUND 500 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4255 7468 4252 7472 4250 7477 4251 7484
4249 7489 4256 7539 4274 7536 4274 7466
4263 7463
TIME...MOT...LOC 2009Z 276DEG 29KT 4265 7527
TACThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:00 PM EDT | Special Weather Statement | BGM | Oneida | 60 min |
| Jul 15, 12:46 PM EDT | Special Weather Statement | BGM | Cayuga | 44 min |
| Jul 15, 2:19 PM EDT | Special Weather Statement | BGM | Onondaga | 41 min |
| Jul 15, 3:21 PM EDT | Special Weather Statement | BGM | Madison | 54 min |
| Jul 15, 4:10 PM EDT | Special Weather Statement | BGM | Otsego | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.